Hi Rosy, as I'm sure you've found, the healthcare in France is brilliant and I suppose I've just come up against my first bad bit where the doctors can be inflexible and have an inclination to treat the disease and not the whole patient. I'm currently trying to be referred to the other centre that offers radiotherapy more locally than Bordeaux (where I had chemo and surgery) and, if I come up against the same attitudes there I'm probably just going to have to accept it as one of those French quirks - rather than just an individual bully. I'm glad your treatment went so well and thanks for sharing.
I have a friend in South Africa and she was told not to use any creams for her radiation, only to use cornflour to prevent moisture build-up. I am very sensitive to so many creams and lotions so I decided not to follow any advice regarding the creams used here and to use the cornflour. I did have a very small amount of skin break down under the breast after the rads had finished, but I don't believe the creams would have been any better, and might have made it worse.
I had a hard time getting my rads team to consent to my use of cornflour, until I had one oncologist who said it was the way things used to be done, and if it suited me to carry on.
Hope that helps. (Don't know about the number of sessions, but that would really bother me and I'd try to find a more up-to-date radiologist.)
I’ve just read your post re living and having treatment in France. I too live in France and have had all my treatment here. I cannot comment on your radiologist and his remarks about treatment in the UK but I can tell you that I too was advised no creams and moisturisers unless prescribed by my oncologist. I was given Avene Xera calm AD replenishing cream which was fabulous-it was developed by skin and cancer specialists for irritated skin.
Obviously it’s your decision whether you ignore their advice and use anything but I had 25 normal and 8 booster sessions with no side effects at all. I continued to use the cream for a couple of months afterwards and my skin is almost back to normal.
Good luck with your radiotherapy.
Thanks for the replies.
I'm down to have 25 whole breast sessions and 5 booster sessions - 6 weeks in total - that seems to be usual here although I know from my reading that the opinion had changed in the UK. Given that my tumour was 100% responsive to the chemo and no sentinel node involvement - sledgehammer and nuts comes to mind! I was prepared to go along with the usual (when in Rome, etc) but this complete ban on any moisturiser/creams has totally thrown me. I know it isn't faith healing but I do think you have to have confidence in your team, don't you?
First of all, welcome to the forum, there's loads of support here.
Quite honestly, I'm amazed at what you were told, what was he on?!
From what I've read, following the usual clinical trials, it was found that a shorter (higher dose, I think) course of radiotherapy, was just as safe, effective & well tolerated as the longer course that was previously used & is obviously better in reducing the number of appointments & time commitments for us, as well as the clinical staff.
We are routinely advised to moisturise here, I was told E45 cream, others here can recommend others.
Just to add, apart from the usual redness & bit of soreness, my boob returned to a normal in feel & appearence within a few weeks.
I think his comments are best ignored really!!
New poster, long time lurker.
I was diagnosed with breast cancer for the second time in April this year (last time 30 years ago, other breast) and I've been through chemotherapy (very successfully), Herceptin and then had a lumpectomy. I had hoped to avoid radiotherapy but the surgeon was insistent or else go back for a mastectomy.
I live in France and the treatment has so far been excellent but I'm now supposed to be having radiotherapy more locally because it's too far to go into Bordeaux every day. I asked the radiotherapist if I could have the 15 treatments that now seems common in the UK but he was very scathing about the idea and said it makes the breast dry up and twist and the UK only does it because they don't have enough radiotherapy centres !!! I almost walked away at that point but finally went back today for the planning session but I was most surprised to be told by the nurses that the radiotherapist says that I must use no creams, moisturisers at all after my sessions - if there's a problem he'll see me and prescribe something!
Now obviously this goes against everything I've read on the subject and, combined with his earlier comments, has left me with no faith in this chap whatsoever. (He also said my skin might become a bit sunburned but that was the only likely side effect!) I know nobody can advise me about the way things are done abroad but has anybody heard of doing things this way or am I overreacting?